Heavy Rain, Dodge
- When
- May 4, 5:20 PM CST to 8:00 PM CST
- Where
- Dodge County, West Concord
- Reported by
- Broadcast Media
- Coordinates
- 44.150, -92.900
In about two and a half hours, 3.5 inches of rain fell in West Concord.
A line of thunderstorms along a cold front produced penny sized hail near Le Roy (Mower County) in the evening hours of May 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms along a cold front produced penny sized hail near Le Roy (Mower County) in the evening hours of May 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 4, 5:06 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 606 PM CDT FRI MAY 4 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT 330 PM CDT FRI MAY 4 2012 MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT THRU SUN NIGHT ALONG WITH SEVERE/HEAVY RAIN CHANCES. DATA ANALYSIS AT 18Z HAD LOW PRESSURE OVER WESTERN KS WITH A WEAK/ BROAD TROUGH/WARM FRONT INTO CENTRAL IA. NORTHERN PART OF THE REGION /MN/WI/ WAS DOMINATED BY CAN HIGH PRESSURE CENTERED SOUTHWEST OF HUDSONS BAY. EASTERLY FLOW AROUND THE HIGH WAS SPREADING A COOLER GENERALLY STABLE AIRMASS ACROSS MUCH OF MN/WI. INSTABILITY WAS OVER IA INTO FAR SOUTHERN MN CLOSER TO THE LOW/TROUGH. CONVECTION OVER SOUTHWEST MN/EASTERN SD BEING FORCED BY 925-850MB MOISTURE TRANSPORT/THETA-E CONVERGENCE AND WARM ADVECTION ON THE NORTH EDGE OF THE STRONG CAPE POOL OVER WESTERN IA/EASTERN NEB. 04.12Z MODELS INITIALIZED WELL. SOLUTIONS SIMILAR FOR TONIGHT/SAT WITH NAM BECOMING A FAST OUTLIER FOR SAT NIGHT INTO MON NIGHT. DPROG/DT OF 500MB HGTS AT 04.12Z SHOWED MODEL RUNS OF 02.12Z AND 03.12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. TREND OF MODELS TONIGHT/SAT IS TOWARD A TIGHTER CONSENSUS OF THE EARLIER RUNS AS THE WEST COAST TROUGH MOVES ACROSS THE NORTHERN ROCKIES. TREND OF MOST MODELS SAT NIGHT/SUN IS TOWARD SLOWER OF EARLIER RUNS AS THE TROUGH MOVES INTO THE NORTHERN PLAINS. BETTER RUN-TO-RUN CONSISTENCY TO GFS/ECMWF. CONSENSUS SLOWLY IMPROVING FOR SUN NIGHT INTO MON NIGHT WITH THE TIMING OF THE TROUGH INTO THE UPPER MIDWEST WITH BETTER RUN-TO-RUN CONSISTENCY BY LATE MON TO ECMWF. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS GENERALLY GOOD WITH THE SFC MASS FIELDS OVER THE CENTRAL CONUS...BUT FOR GEM A BIT HIGH WITH SFC DEW POINTS FROM IA TO MO/EASTERN KS. PER WV IMAGERY ALL MODELS REASONABLE WITH THE SHORTWAVE DETAILS OVER NOAM/EASTERN PAC. HOWEVER...PER REGIONAL WSR-88D/S...MOST MODELS STRUGGLING WITH THE SOUTHWEST MN/EASTERN SD CONVECTION...BY NOT BEING FAR ENOUGH EAST WITH IT AT 18Z. LOCAL/REGIONAL WRF/RAP MODELS GENERALLY BETTER WITH THIS CONVECTION PLACEMENT. NO CLEAR MODEL FAVORITE BUT WITH GFS/ ECMWF OFFERING SOME OF THE BETTER SYNOPTIC SCALE RUN-TO-RUN CONSISTENCY...FAVORED A MODEL/ENSEMBLE CONSENSUS WEIGHTED TOWARD THE GFS/ECMWF. WITH CONVECTION DEPENDENT ON MESO-SCALE FEATURES FROM PERIOD TO PERIOD AND MODELS DIFFERING ON THESE DETAILS...SHORT-TERM FCST CONFIDENCE IS AVERAGE. FOR THE SHORT TERM...WEAK TO MDT 925-850MB WARM/MOISTURE ADVECTION AND THETA-E CONVERGENCE RESPONSIBLE FOR THE ONGOING CONVECTION TRANSLATES EAST ACROSS MN/WI TONIGHT. WITH THE INFLUENCE OF THE HIGH...MODEL SOUNDINGS SHOW A RATHER STRONG INVERSION NEAR 900MB OVER THE AREA TONIGHT...INDICATING ANY SHRA/TSRA WILL BE ELEVATED. GIVEN PROXIMITY OF THE HIGHER CAPE JUST SOUTHWEST OF THE FCST AREA TONIGHT AND SOUTHERLY 850MB FLOW...SOUTHWEST MN/EASTERN SD CONVECTION EXPECTED TO SPREAD EAST ACROSS THE AREA TONIGHT. SWODY1 REASONABLE BUT APPEARS MAIN THREAT WOULD BE LARGE HAIL WITH THE STRONG LOWER LEVEL INVERSION IN PLACE. PW VALUES IN THE 1 TO 1.5 INCH RANGE TONIGHT...WITH ANY SHRA/TSRA EXPECTED TO BE GOOD RAIN MAKERS. COMPLEX EXPECTED TO BE PROGRESSIVE WITH RAIN AMOUNTS GENERALLY LESS THAN AN INCH. THIS ROUND OF FORCING/LIFT TRANSLATES EAST OF THE FCST AREA SAT MORNING...WITH ANY SHRA/TSRA LOOKING TO BECOME ISOLATED/WDLY SCT BY THE AFTERNOON. THE SFC LOW IN THE PLAINS AND WARM FRONT TO ITS NORTHEAST MOVE LITTLE THRU SAT. NEXT STRONGER ROUND OF LOWER LEVEL THERMO-DYNAMIC FORCING/LIFT MOVES EAST ACROSS THE AREA LATE SAT NIGHT INTO SUN EVENING AS THE MID LEVEL TROUGH MOVES ACROSS THE PLAINS AND HGTS ALOFT FALL. MODEL DETAIL DIFFERENCE BY SUN BUT APPEARS A COUPLE OF WEAK SHORTWAVES ROTATING AROUND THE APPROACHING TROUGH COULD PASS ACROSS THE AREA AS WELL. PW VALUES INCREASE INTO THE 1.25 TO 1.75 INCH RANGE CENTERED ON SUNDAY. WITH THE RATHER DEEP FORCING/LIFT AND DIVERGENCE ALOFT...RAISED RAIN CHANCES SUNDAY TOWARD 80 PERCENT. STORMS AGAIN LOOK PROGRESSIVE ON SUNDAY WITH CORFIDI VECTORS INDICATING EAST MOVEMENT AT 20-25 MPH WITH RAIN AMOUNTS FROM INDIVIDUAL STORMS LESS THAN AN INCH. HOWEVER...THERE IS POTENTIAL FOR MORE THAN ONE ROUND OF SHOWERS/STORMS FROM LATE SAT NIGHT INTO SUN EVENING. SEE HYDROLOGY SECTION BELOW FOR MORE DETAILS. DEPENDING ON WHERE LOWER LEVEL BOUNDARIES WITH/AHEAD OF THE SFC LOW/TROUGH/FRONT MOVING EAST ACROSS MN/IA END UP ON SUNDAY...EXTENT OF CAPE ACROSS THE AREA AND TIMING...SEVERE STORMS CANNOT BE RULED OUT ON SUN. SFC-850MB TROUGH/ FRONT MOVE EAST OF THE AREA LATE SUN NIGHT/MON MORNING WITH A COOLER/DRIER AIRMASS SPREADING SOUTHEAST ACROSS THE AREA. LIMITED -SHRA CHANCES LATER SUN NIGHT/MON TO THE SOUTHEAST END OF THE FCST AREA. THE COOLER DRIER AIRMASS/SUBSIDENCE CONTINUES TO SPREAD INTO/ ACROSS THE AREA MON NIGHT. GENERALLY FAVORED A BLEND OF THE NUMERICAL GUIDANCE FOR LOWS/HIGHS TONIGHT THRU MON NIGHT. IF RAIN MOVES IN MORE QUICKLY/PREVAILS ON SUNDAY...HIGHS IN FCST GRIDS FOR SUNDAY MAY BE 5F-10F TOO WARM. .LONG TERM...TUESDAY THROUGH FRIDAY 330 PM CDT FRI MAY 4 2012 04.00Z MEDIUM RANGE MODEL RUNS IN REASONABLE AGREEMENT TUE/WED AS A LONGWAVE TROUGH MOVES SLOWLY ACROSS/EAST OF THE AREA AND SHORTWAVE RIDGING ALOFT BUILDS IN. 04.12Z RUNS IN BETTER AGREEMENT AND OFFER GOOD RUN-TO-RUN CONSISTENCY WITH THE 04.00Z RUNS. TREND/CONSENSUS FAVORS MORE PROGRESSIVE /ECMWF/GEM/ OF THE EARLIER SOLUTIONS AS THE TROUGH MOVES ACROSS/EAST OF THE REGION. DECENT CONSENSUS FOR SHORTWAVE RIDGING TO MOVE EAST ACROSS THE UPPER MIDWEST ON THU. NEXT TROUGH WITH A SFC TROUGH/COLD FRONT PROGGED TO MOVE ACROSS THE UPPER MIDWEST FRI. OVERALL LONG-TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE...WITH MUCH OF THE TUE-FRI LOOKS TO BE A DRIER/QUIETER WEATHER PERIOD. WITH THE LONGWAVE/MID LEVEL TROUGH MOVING ACROSS THE AREA... TUE/WED SHAPING UP TO BE A COOLER PERIOD WITH BELOW NORMAL TEMPS. WITH THE COOLER CORE OF THE MID LEVEL TROUGH OVER THE AREA TUE/WED AND SOME RESIDUAL LOW LEVEL MOISTURE...CANNOT RULE OUT ISOLATED TO SCT DIURNAL -SHRA TUE/WED AFTERNOONS. SHORTWAVE RIDGING/RISING HGTS ALOFT AND HIGH PRESSURE AT THE SFC SHOULD ALLOW FOR A DRY/WARMER DAY ON THU. -SHRA/TSRA CHANCES RETURN FRI WITH THE NEXT TROUGH/FRONT. GENERALLY DID NOT STRAY FAR FROM THE MODEL CONSENSUS DATA FOR THE DAY 4-7 FCST GRIDS. && .AVIATION...TONIGHT AND SATURDAY 606 PM CDT FRI MAY 4 2012 MAIN FOCUS IS WITH THE STORMS MOVING IN THIS EVENING AND WITH THE LOW CEILINGS THAT WILL LIKELY PERSIST INTO SATURDAY. THE STRONGEST PART OF THE LINE OF STORMS WILL DIVE SOUTH OF RST AND LSE THIS EVENING...BUT AN AREA OF RAIN AND THUNDERSTORMS EXTENDING NORTH FROM THE LINE IS EXPECTED TO GET INTO RST AND LSE AND BRING VISIBILITIES AND CEILINGS DOWN TO IFR FOR A BRIEF PERIOD THIS EVENING. WITH THE LOW LEVEL MOISTURE IN PLACE AND CONTINUED EASTERLY FLOW...SOME MVFR TO IFR STRATUS IS EXPECTED TO PERSIST INTO TOMORROW. && .HYDROLOGY...THROUGH SUNDAY 330 PM CDT FRI MAY 4 2012 3 HR FLASH FLOOD GUIDANCE VALUES REMAIN BELOW 2 INCHES OVER PORTIONS OF THE FCST AREA. WITH MINIMAL PRECIP ACROSS THE FCST AREA THU/THU NIGHT...LITTLE OR NONE TODAY AND ANY HEAVY RAIN POSSIBILITY TONIGHT LOOKING ISOLATED/LOCALIZED...FLOODING/FLASH FLOODING THREAT FOR THE NEXT FEW DAYS HAS TRENDED DOWN. PW VALUES REMAIN AROUND 200 PERCENT OF NORMAL THRU SUN WITH WARM CLOUD DEPTH IN THE 3 TO 3.5KM RANGE. THUS STORMS THIS WEEKEND COULD PRODUCE HEAVY RAIN...THE QUESTION WILL BE COVERAGE. THE NEXT CHANCE OF MORE WIDESPREAD TSRA AND A HEAVY RAINS THREAT IS LATE SAT NIGHT INTO SUNDAY. WITH WHAT WILL BE 2 TO 3 DAYS SINCE THE LAST HEAVY RAINS FOR MUCH OF THE FCST AREA... THE RIVER SYSTEMS SHOULD BE ABLE TO HANDLE A COUPLE INCHES OF RAIN UNLESS IT FALLS IN A VERY SHORT TIME. STORM MOTION VECTORS LATER SAT NIGHT/SUN INDICATE ANY SHRA/TSRA AND THE FORCING FOR THEM SHOULD BE PROGRESSIVE ACROSS THE FCST AREA. SITUATION WILL NEED TO BE WATCHED THRU SUNDAY BUT NO FLOOD/FLASH FLOOD WATCHES NEEDED AT THIS TIME. && .ARX WATCHES/WARNINGS/ADVISORIES... 330 PM CDT FRI MAY 4 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RRS LONG TERM....RRS AVIATION...HALBACH HYDROLOGY....RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1037 AM CDT FRI MAY 4 2012 IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-055-061-051100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-WINNESHIEK- 1037 AM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS TODAY...WITH INCREASING CHANCES TONIGHT. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE THIS EVENING. IF SEVERE STORMS DO OCCUR...LARGE HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN THREATS. THERE COULD ALSO BE SOME ISOLATED DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY. THERE IS A SMALL THREAT FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY NIGHT. OTHERWISE...THE RISK FOR SEVERE WEATHER LOOKS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053-051100- ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR- TREMPEALEAU-VERNON-WABASHA-WINONA- 1037 AM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE CHANCES FOR THUNDERSTORMS...MAINLY LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY. THE RISK FOR SEVERE WEATHER LOOKS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 545 PM CDT FRI MAY 4 2012 IAZ008>010-018-019-MNZ087-094-095-050045- CHICKASAW-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK- 545 PM CDT FRI MAY 4 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST MINNESOTA AND NORTHEAST IOWA... AT 538 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS JUST WEST OF ALBERT LEA...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... AUSTIN...NORA SPRINGS...LYLE...ST. ANSGAR...NORA SPRINGS...RUDD AND ROCKFORD. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 heavy rain, 1 hail. Local standard time, as filed.
In about two and a half hours, 3.5 inches of rain fell in West Concord.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381076, 373554.